Interesting Articles of the Week: Prescriber’s Letter and Medical Letter

20121128The saying goes that just half of what we were taught in medical school is wrong.   Also half of what we think we know about medicine now is wrong.  The problem is that we don’t know which half!  But this does mean that keeping up-to-date with the current medical literature is very important.  Why just yesterday I read that maybe leeches and purging aren’t such good treatments for headaches after all!

Two of my favorite sources of continuing medical education are the Prescriber’s Letter (found here) and the Medical Letter (found here).  Both provide evaluations of medications and changes in medical thinking that are unbiased by marketing from Big Pharma.  Both are subscriptions services (which they have to be since they don’t accept advertising) but both are well worth the money.

Recent editions of both publications have some really interesting information that I would like to share here.  Because I don’t want to infringe copyrights, I will summarize the information presented instead of “copy and paste.”  Those who are interested can look up the originals!

Prescriber’s Letter, January 2013

Beta Blockers for Hypertension?  Not for most patients!

Beta-blockers are no longer a preferred drug for uncomplicated hypertension.  Even though they do lower blood pressure, beta blockers are less effective in preventing long term bad outcomes like heart attacks and strokes than alternative medications like  diuretics, ACE inhibitors/angiotensin receptor blockers (ARBs) or calcium channel blockers. Atenolol appears to be the worst offender in this regard.  The one population in which beta-blockers should still be used are those patients who have had heart attacks or otherwise have known coronary artery disease.  So if your patient has had an MI, use metoprolol or carvedilol.  If not, use something else for hypertension.  Get rid of atenolol entirely.

The Medical Letter, Dec. 24, 2012

Can you use cephalosporins in patients with penicillin allergies?  Yes, in most patients.

I was taught in medical school that patients with a true penicillin allergy had a 10% risk of also being allergic to a cephalosporin.  It turns out that this is not true.  The true incidence of allergic reactions to cephalosporins in patients who relate a history of penicillin allergy is only 0.1%.

There are two reasons for this.  First of all, if you skin test all people who say that they are allergic to penicillin, only a small minority will be found to be truly allergic (I have heard less than 10%).  Second, even those patients who are proven to be allergic to penicillin by skin testing have only a 2% chance  (not 10%) of also being allergic to cephalosporins.

Chemically, penicillins and cephalosporins do share a common beta-lactam ring, but it is the side chains of the molecules, not the central ring, that cause allergic reactions.

So if a patient has almost died from a penicillin allergic reaction, i.e, Stevens Johnson Syndrome or toxic epidermal necrolysis or the like, I would not risk the 2% chance of repeating the event.  But if the patient gives a history of a vague rash thought to be due to penicillin, the risk of using a cephalosporin is very, very low.

Do you still use beta blockers for uncomplicated hypertension?  Why or why not?  Please comment.

Do you give cephalosporins to patients with a stated penicillin allergy?  We would like to hear your comments!

I have only listed two of my many favorite resources for Continuing Medical Education.  What are yours?  Please comment.

 

 

 

6 thoughts on “Interesting Articles of the Week: Prescriber’s Letter and Medical Letter

  1. Aldo Torrente, PA-C

    Beta blokers are not first line for treatment of uncomplicated HTN. I use ace inhibitors first combined with 12.5 Hctz, next step a CCB (usually I use diltiazem), and only then I will use a beta bloker is the pulse is not low.

    Reply
    1. Jeffrey Keller Post author

      HI Aldo, Personally, I almost always start with a diuretic. Chlorthalidone may be superior to HCTZ, but either is OK. Then I also add an ACE as the second agent unless the patient is African-American. In that case, I add a CCB as the second agent. But neither your approach or my approach is “right” or “wrong.” Both work and both are OK. Using atenolol can now be labelled as “wrong,” I think.

      Reply
        1. Jeffrey Keller Post author

          Hi Aldo, As I understand it, ACE Inhibitors are used for “Renal Protection” only in diabetics. That function can be thought of as independent of the anti-hypertensive function. In other words, some practitioners prescribe ACE inhibitors to diabetics who do not have hypertension in order to protect their kidneys. In diabetic with hypertension, I personally would not use an ACE inhibitor as a single agent because diuretics have been shown to be superior to all other agents, including ACE inhibitors, in preventing long term mortality and morbidity from hypertension. But if you wanted to add low dose ACE inhibitor to a diuretic in a diabetic for its renal protective effects, that would be OK!

          Reply
  2. stc

    Be aware that diltiazem is a very weak anti-hypertensive. It’s main use is as a rate control agent. The dihydropyridones like amlodipine or nifedipine are the most effective ccbs for htn.

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *